Medication Patches Pose Overdose Dangers for Children
Children who are exposed to medication through family members’ transdermal patches are at risk of overdose, experts warn. MSNBC describes cases in which children have sucked on used medication patches, or used discarded patches. They can even be exposed to medication through the hug of someone wearing a patch.
Transdermal patches, which transmit medication through the skin, are available for drugs including painkillers, nitroglycerin and nicotine in smoking cessation patches. Almost 60 types of drugs are sold in transdermal form, according to MSNBC, which notes nearly 22 million prescriptions for patches were written in the U.S. last year.
“Even after they’re used, after 72 hours, there’s still a residual drug that can be left in the patch and can be dangerous for a child,” said Thomas Clemence, a registered pharmacist at Central Maine Medical Center in Lewiston.
According to the news report, since 1997, at least four children have died and six have been hospitalized from exposure to patches containing the opioid fentanyl, the most common medication patch. The Food and Drug Administration has issued safety warnings about properly using and disposing of the patches, including instructions to fold the patches sticky side down and flush them down the toilet to prevent children and pets from retrieving them.